Alabama, 2003

Hail in Alabama, March 9, 2003

March 9, 2003 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 9, 2:35 AM CST, 6 hours 55 minutes earlier.

Area forecast discussion, Mar 9, 2:35 AM CST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
235 AM CST SUN MAR 9 2003

SHORT TERM...SURFACE FRONT WAS JUST OFFSHORE AT 1 AM. FRONT WILL
CONTINUE TO BE FOCUS FOR SHOWERS AND THUNDERSTORMS AS IT MEANDERS
OVER THE NEARSHORE WATERS...POSSIBLY JUST MOVING INLAND BEFORE NEXT
COLD FRONT ARRIVES LATER TODAY. H5 FLOW ZONAL SO WONT BE MUCH OF A
PUSH TO EITHER FRONT UNTIL UNTIL H5 WAVE SEEN IN THE WATER VAPOR AND
RUC DATA ARRIVES THIS AFTERNOON TO PUSH THE MESS OUT OF HERE. MAY BE
A FEW STRONG OR POSSIBLY SEVERE STORMS THIS MORNING...LIKELY HAIL IN
THE ELEVATED STORMSA NORTH OF THE WARM FRONT...ALTHOUGH MID LEVEL
TEMPERATURES ARE NOT ALL THAT COOL. A CHANCE OF RAIN OVER FORECAST
AREA UNTIL AFTER COLD FRONT PASSES. CLOUDS SHOULD THIN OUT AFTER H7
TROF PASSES LATE THIS AFTERNOON. MORE THAN ONE DAY OF NICE WEATHER
FOR A CHANGE...SHOULD BE OK THROUGH WEDNESDAY...COOL NIGHTS AND MILD
AFTERNOONS. MAY NEED TO CONTINUE DENSE FOG UNTIL THROUGH MID
MORNING...H5 TROF AND VORT MAX MOVING ACROSS LOUISIANA MAY PROVIDE
ENOUGH LOW LEVEL VERTICAL MOTION TO IMPROVE THE VISIBILITY...AT
LEAST NORTH OF THE WARM FRONT. WILL NOT VARY MUCH FROM GUIDANCE
TEMPERATURES.

EXTENDED...NO CHANGES.

FIRE...NO CONCERNS TODAY...WILL BEGIN TO DRY OUT TUESDAY WITH
AFTERNOON HUMIDITY DROPPING BELOW 40 PERCENT.

MARINE...WINDS WILL LIKELY STAY BELOW CAUTION LEVELS AS THE COLD
FRONT CROSSES THE COASTAL WATERS THIS EEVENING. NOT EXPECTING ANY
MAJOR PROBLEMS OVER THE MARINE AREA WITH REGARD TO WINDS AND
SEAS...WILL KEEP FOG IN FOR THIS MORNING.

PRELIMINARY NUMBERS...
MOB TB 072/049 068/046 074 117-0
PNS TB 072/052 068/049 072 11810
DTS TB 071/053 069/052 070 11810
GZH TB 072/045 068/041 073 11610
2RO TB 069/041 065/039 072 11500
61A TB 071/044 067/040 073 11610

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Mar 9, 6:00 AM CST, 3 hours 30 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-091800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE A
600 AM CST SUN MAR 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A WARM FRONT WAS DRIFTING INLAND THIS MORNING AS AN UPPER LEVEL
DISTURBANCE APPROACHES FROM THE WEST.  NUMEROUS SHOWERS AND
THUNDERSTORMS THIS MORNING WILL TAPER OFF LATER THIS AFTERNOON. A
FEW STORMS MAY BE SEVERE WITH LARGE HAIL...MAINLY THIS MORNING.

.DAYS TWO THROUGH SEVEN...(MONDAY THROUGH SATURDAY)

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...STORM SPOTTERS AND
HAM RADIO OPERATORS MAY BE REQUIRED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Covington

When
March 9, 9:30 AM CST to 9:32 AM CST
Where
Covington County, Libertyville
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.233, -86.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347304.